According to the NIDA, “Ketamine is a dissociative anesthetic, mostly used in veterinary practice.” It is often abused for the way it distorts a user’s perceptions and because it causes feelings of detachment and hallucinations. While some individuals take it voluntarily, ketamine is often given to people without their knowledge in order to facilitate sexual abuse. Ketamine is a dangerous drug, and using it once can cause problems, but some individuals use the drug often for a long amount of time.
The long term effects of ketamine use can be dangerous for both your mental and physical health. For someone who abuses ketamine, these effects should be known as they become more likely the more the individual abuses the drug. Ketamine is very harmful in the long term, and abusers of the drug should understand the dangers of this behavior.
Long Term Physical Effects of Ketamine Use
Ketamine can have physical effects on the health of an individual. If someone abuses ketamine for a long period of time, they will encounter certain issues such as:
- Muscle rigidity
- When ketamine is abused, it causes the muscles to become very rigid and tight. This may not be a problem at first but, over time, it can lead to physical issues for the individual.
- Another issue caused by acute ketamine use, tachycardia (or an intense increase in an individual’s heart rate) could be dangerous and lead to heart problems over time.
- Increased blood pressure
- Another problem that can become more dangerous for the individual the longer it occurs, increased blood pressure is caused by the drug itself which can be problematic, especially if the individual already deals with blood pressure issues.
- Vomiting and nausea
- This will occur often in those who regularly abuse ketamine. It may even lead to gastrointestinal problems, depending how often the individual actually abuses the drug.
- Seizures can occur when someone is on high doses of ketamine. It can be dangerous as the individual will likely be very disassociated with their surrounding if this occurs, due to the effects of the drug.
Many dangerous things can happen to someone who is abusing ketamine, and the longer a person does it, the more danger they are putting themselves in. Because ketamine is used in a number of date rape cases and because it causes heavy sedation, there is a possibility that an individual who regularly abuses ketamine could become assaulted or otherwise hurt without realizing it.
- Impaired vision
- Slurred speech
- Muscle twitches
Even though some other drugs like heroin and cocaine have more intense and obvious long-term physical side effects, ketamine can cause extreme problems for individuals who abuse it often and regularly. Some of these may be caused by the repeated effects that go along with a ketamine high while others may occur because of outside effects. Either way, ketamine use over time can have extreme effects on your physical health.
Long Term Psychological Effects of Ketamine Use
Ketamine’s dissociative properties can cause many issues for a person’s mental health when they abuse it in the long term. Tolerance occurs which causes individuals who abuse ketamine to need more each time in order to feel the same effects of the drug. Dependence also occurs in those who abuse the drug in the long term. CESAR states, “A common feature of ketamine dependence is that of repeated binges where the user indulges in the drug in excessive amounts over a short period of time.”
These issues can be extremely problematic for a person’s psychological well-being, as the intense and long term use of ketamine does damage to a person in many of the same ways other drugs and psychedelics do. Some of these long term psychological effects are:
- Flashbacks occur when someone who takes ketamine regularly experiences the hallucinations or other psychological effects they experienced when on the drug while they are no longer actually on it. In the long term abuse of psychedelic drugs, this situation occurs in a disorder called Hallucinogen Persisting Perception Disorder (or HPPD).
- Ketamine can cause amnesia when taken in heavy doses which can be extremely problematic for individuals who take ketamine constantly. Not knowing where you were or what you did can be very unhealthy and cause problems for you down the line, especially if you experience it often.
- Learning Problems
- According to Brown University, “There is some anecdotal evidence that low-dose intoxication can impair learning ability, attention, and memory” when it comes to long term ketamine abuse. This can be extremely dangerous for younger individuals who are still developing their learning patterns. Ketamine abuse in the long term may minimize a person’s ability to learn new things, focus on important issues, or even remember things that they once did, taking the issue of ketamine-induced amnesia to another level.
- “Frequent use and higher doses can cause disruptions in consciousness, leading to neurosis or other mental disorders.” Someone who abuses ketamine constantly could encounter problems with a developing psychosis. The drug can also exacerbate a condition of psychosis that already exists for the individual.
- Ketamine psychosis may include:
- Aggression or violent behavior that is constant
- According to the NIDA, “There have been reports of people binging on ketamine, a behavior that is similar to that seen in some cocaine- or amphetamine-dependent individuals.” This means that there is a potential that a person may become addicted to ketamine.
- Someone who does become addicted to ketamine will:
- Not want to do or think about anything other than abusing ketamine
- Go to great lengths (and sometimes put themselves or others in danger) in order to obtain more ketamine
- Stop caring about things they used to care about
- Only want to spend time with others who abuse ketamine
- Experience problems in their life (school, work, relationship, financial, or legal problems) and will refuse to stop using ketamine even though it is the cause of these issues
You can avoid the long term effects of keatmine abuse by seeking treatment right away. Call 800-601-3889(Who Answers?) now for help.